Pennsylvania, 2004

Flash Flood in Pennsylvania, May 21, 2004

May 21, 2004 · NWS CLE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 2:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 21, 2:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 AM EDT FRI MAY 21 2004

.DISCUSSION...
LITTLE TIME THIS MORNING FOR DISCUSSION.  NGM SHOWS CRNT WX ACRS THE
AREA BEST.   NGM TAKES THIS EAST THRU THE MORNING AND THEN REDEVELOPS
CONVECTION WEST OF THE AREA THIS AFTN.  DURING THE DAY THE CDFNT
DROPS TO THE CWA AND THEN MOVES NORTH AGAIN DURING THE EVG AS A WARM
FRONT.  NGM KEEPS MOST OF THE CONVECTION NORTH OF THE AREA OVRNGT
BUT COULD SEE SOME OF THIS DROPPING SE INTO THE AREA WITH THE BEST
CHC BEING NERN OH AND NWRN PA.  SAT AND SUNDAY AGAIN FOCUS IS NORTH
OF THE AREA AS CWA IS AGAIN ENVELOPED INTO THE WARM SECTOR.

TK
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&
Hazardous weather outlook, May 20, 5:28 AM EST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION.  SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 21, 4:00 AM EST to 7:45 AM EST
Where
Crawford County, Countywide
Property damage
$4.1 million
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on Crawford County during the predawn hours of May 21st. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding across the county. The central portion of the county, including the Meadville area was very hard hit. Rainfall totals of 1 to 3 inches were reported with 1.41 inches measured at the Meadville Airport through 7 a.m. Cooperative observers measured 2.03 inches of rain in Titusville and 1.80 inches in Springboro. Area streams and creeks quickly rose overnight causing several roads to become flooded. A tributary of French Creek quickly went into flood around 5 a.m. after a culvert became clogged with debris. The resulting flooding caused $2 million in damages to a hospital which had it's ground floor flooded. A nearby hotel was also heavily damaged. Four homes in the same area sustained major damage with a dozen or so more buildings nearby sustaining minor flood damage. Hundreds of additional homes in the county experienced basement flooding. Dozens of roads were either washed out or closed by flooding. Most of these were in the Meadville and Cochranton areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399572.